Alert archive / Pennsylvania / Flash Flood Warnings in 2017
Flash Flood Warning 52, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 23, 2017, 8:23 PM EDT for Armstrong County, Butler County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2017, 8:23 PM EDT (00:23 UTC)
- Expired
- Jul 23, 2017, 11:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Armstrong County, PA, Butler County, PA
The radar
The Pittsburgh radar (KPBZ), 76 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 9:00 PM EDT | FLASH FLOOD | 1 W Foxburg, PA | ROAD FLOODING ON RT. 58 AND A HILLSIDE WASHED OUT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 0.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 677 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
951
WGUS51 KPBZ 240023
FFWPBZ
PAC005-019-240330-
/O.NEW.KPBZ.FF.W.0052.170724T0023Z-170724T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
823 PM EDT SUN JUL 23 2017
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Northeastern Butler County in west central Pennsylvania...
Northwestern Armstrong County in west central Pennsylvania...
* Until 1130 PM EDT.
* At 822 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen near Eau Claire. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Parker, Eau Claire, West Sunbury and Cherry Valley.
This includes Interstate 80 in Pennsylvania near mile marker 44.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4117 7969 4116 7968 4114 7969 4113 7968
4110 7968 4098 7988 4105 7999 4117 7981
$$
tax2 follow-up statements
687
WGUS71 KPBZ 240149
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
949 PM EDT SUN JUL 23 2017
PAC005-019-240330-
/O.CON.KPBZ.FF.W.0052.000000T0000Z-170724T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler PA-Armstrong PA-
949 PM EDT SUN JUL 23 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
NORTHEASTERN BUTLER AND NORTHWESTERN ARMSTRONG COUNTIES...
At 947 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen and additional heavy rain is expected through midnight.
Flash flooding has been reported in the area just west of Foxburg.
Some locations that will experience flooding include...
Parker, Eau Claire, West Sunbury and Cherry Valley.
This includes Interstate 80 in Pennsylvania near mile marker 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4117 7969 4116 7968 4114 7969 4113 7968
4110 7968 4098 7988 4105 7999 4117 7981
$$
tax041
WGUS71 KPBZ 240331
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
1131 PM EDT SUN JUL 23 2017
PAC005-019-240338-
/O.EXP.KPBZ.FF.W.0052.000000T0000Z-170724T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler PA-Armstrong PA-
1131 PM EDT SUN JUL 23 2017
...THE FLASH FLOOD WARNING FOR NORTHEASTERN BUTLER AND NORTHWESTERN
ARMSTRONG COUNTIES WILL EXPIRE AT 1130 PM EDT...
The heavy rain has ended across northeastern Butler county and
shifted further south in the county. While flooding is no longer
expected to pose a threat across northeastern Butler, the southern
half of the county will need to be monitored for potential flooding
through at least midnight.
Please continue to heed any remaining road closures.
LAT...LON 4117 7969 4116 7968 4114 7969 4113 7968
4110 7968 4098 7988 4105 7999 4117 7981
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 7:36 PM EDT, 47 minutes earlier.
Area forecast discussion, Jul 23, 7:36 PM EDT, 47 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 736 PM EDT Sun Jul 23 2017 .SYNOPSIS... A stagnant mid-level trough will keep very humid conditions over the region through Monday with a continued threat for showers and thunderstorms. Dry conditions are expected through early Thursday before a cold front approaches from the northwest. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Ascent via the right entrance region of an upper level jet is working with a couple of convergent low level regions to allow for convective development this evening. One of these is sagging southeastward from NW Ohio, and a second one is developing in what was actually a far less conducive area from central Ohio to northern WV. The second area is of particular importance this evening as a mesolow has shown its hand in eastern OH and adding additional impetus for ascent and convective development. It now seems quite likely that convection will overspread the southern half of the area over the next few hours, generally in line with the HRRR projections. Due to the trajectory of the storms, it would seem flooding may be a greater threat than severe weather at this time, and this will be monitored going forward. The strongest instability is still present over the northern reaches of the CWA, however satellite imagery indicates cumulus is really having difficulty getting going in our area even as it develops readily farther north. Additionally, convective blow off has overspread the area, minimizing late afternoon heating, and thus lessening instability a touch. That said, some additional development does seem likely here, and likely PoPs were maintained for later this evening. The activity over NW Ohio should also make its way southeastward toward our area, however given previous activity over the area, it will again just be a rainfall threat. That said, likely PoPs were maintained through the post-midnight hours. Behind the final line of convection, some nominal clearing seems possible overnight given a fall off in layer RH values. Should that occur, fog development will be almost a foregone conclusion. Fries && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... Mid level trough sweeps through Monday afternoon so this will be the last round of showers/storms before a welcome break occurs. Upper level heights will rise on Tuesday, and a broad surface high will build into the Great Lakes. This will finally bring a stretch of dry weather and sunshine for Tues/Wed. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... A deep upper trough and associated surface cold front will settle south from Ontario on Thursday, bringing the threat for showers/storms during the afternoon and evening. Forecast for Friday into the weekend gets a bit muddy. If the aforementioned wave progresses into the Southeast, then the weekend is shaping up to be spectacular with dry conditions and highs around 80. Some model solutions open the upper wave up across the Appalachians keeping the threat for clouds and precipitation (especially over the eastern ridges) into Friday and perhaps Saturday. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... Showers and thunderstorms will continue to stream through the area overnight as an upper-level disturbance swings through. This could lead to visibility reduction with heavy rain in the short term. After the showers/thunderstorms move off to the east, deterioration back to MVFR and possibly IFR is expected. A mix of morning stratus and fog is expected over much of the area, with fog favored in the clearing further west. Expecting improvement to VFR through Monday morning. The very slow moving boundary will sag south through Monday, re- invigorating showers and thunderstorms in the afternoon, mainly south of Pittsburgh. .OUTLOOK... VFR is expected to prevail toward midweek as high pressure builds in. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jul 23, 7:53 PM EDT, 30 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 753 PM EDT Sun Jul 23 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ013>016-020>023-029-031- 073>076-WVZ001>004-012-021-509>514-250000- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Clarion- Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio- Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 753 PM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Tonight. Slow-moving showers and thunderstorms will bring heavy rainfall. Some localized flooding will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ007>009-250000- Mercer-Venango-Forest- 753 PM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for northwest Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 23, 7:25 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
725 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND DMG 1 SE OPEKISKA 39.55N 80.04W
07/22/2017 MONONGALIA WV TRAINED SPOTTER
TREES DOWN ALONG OPEKISKA RIDGE RD AND I-79
&&
EVENT NUMBER PBZ1701807
FRIESSpecial weather statement, Jul 23, 8:06 PM EDT, 17 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 806 PM EDT SUN JUL 23 2017 PAZ020-029-WVZ001-002-240030- Beaver-Washington-Brooke-Hancock- 806 PM EDT SUN JUL 23 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTHWESTERN WASHINGTON...SOUTHERN BEAVER... NORTHEASTERN BROOKE AND SOUTHEASTERN HANCOCK COUNTIES... At 806 PM EDT, a strong thunderstorm was located near Weirton, moving southeast at 20 mph. Wind gusts up to 45 mph are possible with this storm. Locations impacted include... Weirton... Burgettstown... Hickory... Frankfort Springs... Atlasburg... Slovan... Sun Valley... Midway... Langeloth... Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4044 8059 4049 8040 4034 8021 4027 8045 TIME...MOT...LOC 0006Z 319DEG 16KT 4045 8050 tax
Local storm report, Jul 23, 8:12 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
812 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FLASH FLOOD NEW PHILADELPHIA 40.49N 81.44W
07/23/2017 TUSCARAWAS OH LAW ENFORCEMENT
MAJOR STREET AND ROAD FLOODING IN YORK... WARREN AND
GOSHEN TOWNSHIPS
&&
EVENT NUMBER PBZ1701808
RCCThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:10 PM EDT | Areal Flood Advisory | PBZ | Washington | 3 hr |
| Jul 23, 8:28 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Fayette, Washington, Westmoreland | 3 hr |
| Jul 23, 8:37 PM EDT | Areal Flood Advisory | PBZ | Clarion, Forest | 3 hr |
| Jul 23, 8:56 PM EDT | Flash Flood Warning | PBZ | Clarion, Forest, Jefferson | 4 hr |
| Jul 23, 9:12 PM EDT | Flash Flood Warning | PBZ | Fayette, Washington, Westmoreland | 3 hr |
| Jul 23, 9:25 PM EDT | Special Weather Statement | PBZ | Greene | 50 min |
| Jul 23, 9:28 PM EDT | Flash Flood Warning | PBZ | Fayette, Westmoreland | 3 hr |
| Jul 23, 9:41 PM EDT | Areal Flood Advisory | PBZ | Westmoreland | 3 hr |
| Jul 23, 11:38 PM EDT | Areal Flood Advisory | PBZ | Mercer | 3 hr |
| Jul 23, 11:47 PM EDT | Flash Flood Warning | PBZ | Jefferson | 3 hr |
| Jul 24, 12:08 AM EDT | Areal Flood Advisory | PBZ | Armstrong | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.